Adderall is a prescription stimulant commonly used to treat attention-deficit/hyperactivity disorder (ADHD) and, in some cases, narcolepsy (uncontrollable episodes of deep sleep). Classified as a central nervous system (CNS) stimulant, Adderall is a combination of dextroamphetamine and amphetamine; substances often abused due to their cocaine-like effects, including increased energy, attention, alertness and euphoria.
However, individuals who abuse Adderall also expose themselves to many potential dangers, particularly when they and snort the drug. People who snort Adderall often report doing so because of the intense “rush” they experience, compared to the delayed onset of effects that occurs when they take the medication orally.
Similar to other amphetamines, Adderall has high abuse potential. The abuse potential of Adderall significantly increases when the drug is misused. Adderall is intended for oral use, and when someone crushes Adderall tablets to snort them, they administer large doses of dextroamphetamine and amphetamine to the brain at a very fast rate.
Insufflating (snorting) Adderall is considered to be more dangerous than oral abuse due to the increased intensity of its effects. The larger dose of Adderall someone snorts, the more dangerous it can be.
Potential dangers of snorting Adderall can include:
- cardiovascular symptoms
- altered sleep cycle
- central nervous system symptoms
- sudden mood swings
- overdose (particularly when abusing the extended- release version of the drug)
- withdrawal symptoms
Adderall abuse can cause the heart to become severely distressed and exhibit a wide range of symptoms including rapid heartbeat, abnormal heart palpitations and dangerously high spikes in blood pressure. On their own, these symptoms can be life-threatening, however, they are especially hazardous for individuals who also have congenital heart defects. The cardiovascular effects of snorting Adderall may be so intense, and occur so quickly that sudden death from heart attack or stroke is also possible.
Altered Sleep Cycle
A common side effect of stimulant abuse is alterations to an individual’s sleeping pattern. Stimulants, such as Adderall, may alter a person’s brain waves, and result in insomnia or trouble falling and staying asleep.
Disruptions to an individual’s sleep cycle can cause them to become more irritable than usual and may affect their ability to judge the potential risks involved in certain situations, such as participating in unprotected sex or driving a car while under the influence of Adderall.
Sudden Mood Swings
Chronic and extended Adderall abuse can cause unpleasant changes in mood, due to the chemical changes it may produce in the brain. Common moods reported due to Adderall abuse include nervousness, agitation, anxiety, irritability, depression, confusion and restlessness.
When someone snorts large doses of Adderall, they may experience irrational periods of aggression or paranoia. The more frequently someone snorts or abuses Adderall, the more likely they are to experience sudden mood swings.
Central Nervous System Symptoms
Adderall works to stimulate the central nervous system, which is made up of the brain and spinal cord. When abused in large doses, Adderall can cause someone to feel dizzy, lightheaded or experience vertigo. These sensations can often lead to headaches, nausea, vomiting and loss of appetite. It is also possible for Adderall abuse to suppress someone’s appetite to the point of extreme and noticeable weight loss.
Snorting Adderall causes more of the drug to reach the brain in a shorter amount of time because it bypasses the digestive system by passing through the nose and directly into the bloodstream via the mucous lining of the nose. The very act of snorting Adderall can make it difficult to judge how large a dose is being taken, which can increase the risk of overdose.
When someone abuses an extended-release version of Adderall, it can significantly increase their chances of overdose because crushing the tablet often tampers with the time-release mechanism built into the drug, causing considerably large doses to be released all at once.
Signs of an Adderall overdose may include:
- nausea and vomiting
- anxiety and agitation
- uncontrollable shaking or muscle tremors
- loss of consciousness
- fast, pounding or irregular heartbeat
- extreme sweating and flushed skin
Adderall Withdrawal Symptoms
Every time someone snorts Adderall, their body becomes or more accustomed to the drug and its effects. As this happens, physical dependence on the drug slowly begins to develop. Once physical dependence is established, the individual will need the medication to operate normally.
After physical dependence, tolerance to the effects of Adderall may begin, which will cause the individual to need larger and more frequent doses of Adderall to achieve the same desired effects. If someone suddenly stops taking Adderall, they will most likely experience withdrawal symptoms. Common symptoms of Adderall withdrawal typically include exhaustion, anxiety, cravings for Adderall and severe states of depression.
Effects Of Snorting Adderall
When taken as intended, the effects of Adderall are typically very mild, and its abuse potential is much less, compared to when it is abused for non- medical purposes. Adderall, like other prescription stimulants, causes an increase in the levels of dopamine and norepinephrine in the brain. These chemicals are known to reinforce “feel good” behaviors and are responsible for producing pleasurable sensations.
One reason Adderall is thought to help people who have ADHD is that they are believed to have more dopamine transporters than people without ADHD. Adderall produces and maintains higher levels of dopamine, which is thought to increase attention signaling, and help people with ADHD concentrate. For people who do not struggle with ADHD, this increased level of dopamine is what causes a sense of euphoria and pleasure.
Physical effects of excessive amounts of Adderall may include:
- blurred vision
- excessive repetition of action and meaningless tasks
- formication (the sensation of bugs or worms crawling under the skin)
Questions About Treatment?
Call now to be connected with one of our compassionate treatment specialists.(844) 951-1939
Signs Someone May Be Snorting Adderall
If someone is believed to be snorting Adderall, they may act in specific ways that indicate this to be true. Possible signs someone may be snorting Adderall include:
- white powder residue on their body, clothes, or other possessions
- an excessive number of Adderall prescription bottles
- paraphernalia used to crush and snort Adderall, such as a hollow pen
- frequent running or stuffy nose
Finding Treatment For Adderall Abuse And Addiction
There are many options for Adderall abuse and addiction treatment. Once someone has completed a medically supervised detox, it is usually recommended that they continue their recovery in an inpatient or outpatient setting. After detoxing from Adderall, individuals may still experience cravings for the drug. Inpatient treatment is an excellent option to avoid relapse because it provides a drug- free and supportive environment.
Inpatient treatment also includes individual and group therapies to help individuals learn about their addiction and talk about their experiences. These sessions can help them identify their possible triggers when they have completed treatment, which may help them avoid future substance abuse.